Hi, ive just been reading some of the posts, and i must admit, im having a hard time, its the shortened words im having trouble with, abreviations and such things as,, AMI - IMHO - FYI - FDA

im sure some of us know them all but i havent been using a computer for that long, so its not easy for me. I know the lol lmao type of thing that we all use, but really really would like it if it was clear for all to read, thanks, and please take this the right way as its meant politely.

19 Replies

  • I know what you mean Tallula. The world is full of abbreviations. Using this site I have problems with some of the medical terms used, for example augmentation (?) what on earth is it and does it hurt (?). ;)

  • Professor K Ray Chaudhuri did an excellent piece on 'Augmentation' and 'Rebound' for the RLS-UK Charity's Spring 2012 Newsletter.

    The piece he provided on Augmentation read:

    'Augmentation is a complex and poorly understood phenomenon that is characterised by the earlier onset of symptoms - around the time the next scheduled dose of the drug used to treat RLS – and is associated with an increase in the overall severity of symptoms of RLS. The condition appears to start at a faster rate when one is resting and often the upper limbs (with or without the head and chin) may be involved, in contrast to the beginning of the problem when legs are the main limb involved. Typically, augmentation has been reported with chronic and occasionally acute levodopa treatment (as high as up to 82% of cases) and can be seen within a few months of starting treatment with levodopa. Augmentation also occurs with dopamine agonist use, but the rates are lower and vary between 2-35%. It is for this reason that, in the UK, RLS specialists would start treatment with a dopamine agonist and levodopa is usually avoided as the standard treatment strategy unless a patient is intolerant to dopamine agonists. Severe augmentation may lead to a state of utter exhaustion, characterised by sleeplessness, confusion, headaches, severe symptoms of RLS, as well as constant agitation and ‘pill-popping’ - usually a levodopa tablet.'

    Hope that helps! The RLS-UK newsletter is circulated to charity members on a quarterly basis. Membership forms can be found on our website

  • yes, agree very good piece, as allways from the professor, one of our experts

  • Yes there are far too many TLAs. (Three Letter Abbreviations) LOL

  • love it

  • hi, augmentation is when the meds actually work against you, they make the rls worse, make it start earlier in the day, so you end up having to up the meds, and then you get in a vicous (sp)circle

  • Thanks for that explanation. Think that is what is happening to me on pramipexole.

    Told GP RLS was getting worse and starting earlier and earlier, he has just given me a higher dosage. This is to try for 2 months - but I don't think i will be waiting that long.Have had a couple of horrendous days after a week of more tabs.

  • once you get augmentation, its useless upping the dose, your making the situation worse, you need to change meds.

    What dose are you on ? i take pramipexole, but i have the prolonged release one, 1,05mgs, thats the highest dose for RLS

  • Hi Tallula,

    On 3 0.08 tablets per day now taking them at 3.30 pm, but struggle to wait until then. I take NSAIDS and Tramadol for osteoarthritis as well.I worry that I am taking such a cocktail and really don't want to add anymore to my prescription, wishing us all a good night.(I can hear the hollow laughter)

  • I have arthritis, but i cant take tramadol, its usually good for RLS, i have cocodamol, that helps me sleep if i take it before bed, allways save my last dose for then, but i wont take NSAIDS as ive had a slight stroke, and they are not reccommended then

  • Hello,

    Thanks for reply, it really helps knowing you aren't alone..

    I am increasingly NOT taking NSAIDS as I dont like having to take 2 further meds to counteract side effects.

    I feel less doped up as also try to keep

    Tramadol to half what I can take( 8 per day)

    Sorry about the stroke, we all seem to have more than one medical condition to contend with.

    I am seeing orthopaedic (sorry can't spell) surgeon today to see if I can have ganglion on my foot removed. That would be one less pain!! Hope i don't sound like a moaning minnie? I am really lucky with a supportive husband, although he can't understand RLS and quite a busy life, belonging to various groups and also caring for my 88 year old Mother, who puts me to shame as she is so stocical, with terrible osteoperosis and arthritis.

    Have a good day. G Mc

  • moan away, thats what this place is for, and to try help each other x

  • Thanks Tallula, I get it now. Just hope I never reach that stage!

  • fingers crossed x

  • FYI- for your information

    AMI-short for Amitryptiline, because it is such a pain to type out

    IMHO, in my humble opinion

    Sorry, FDA is the Federal Drug Administration in the USA. ;) FYI, IMHO, are used commonly in emails and texts, but will try and watch that. FDA is one I won't type out every time, but there it is. ;) hope that helps. I only abbreviate AMI, after I have spelled it out several times in the same post, usually. :) Sorry! ;)

  • If you google or "search" for augmentation you will get all kinds of hits. It means worsening of symptoms", basically.

  • LOL - lots of love or laugh out loud

    ADs - anti-depressant medication

  • yes, those are very common, too. Thank you.

  • DH - dear husband

    DD - dear daughter

    DGD/S - dear grandaughter/son

    BBs - beta-blockas

You may also like...